Pediatrics / Children’s Health News
Main Category: Pediatrics / Children’s Health
Also Included In: Pharma Industry / Biotech Industry
Article Date: 19 May 2011 – 2:00 PDT
email to a friend printer friendly opinions
Current Article Ratings:
|Patient / Public:|
The over the counter phamacutical industry knew this was coming and finally today, a federal advisory panel unanimously recommended that dosing for children’s acetaminophen (Tylenol) should be primarily based on weight rather than age. Acetaminophen is the most commonly used medicine meant to lower fevers and relieve pain in children.
Earlier this month, several drug manufacturers virtually eliminated the production of the over the counter drug acetaminophen in concentrated infant drops in anticipation of this week’s advisory meeting.
The panel also recommended that a standard label be used for all products and that any age-associated weight tables be updated to reflect the increase in the average weight of children in the past two decades. In addition, the governing body also unamiously voted in favor of adding dosing instructions on children’s liquid products to infants as young as six-months.
Acetaminophen is among the most frequent cause of unintentional poisonings seen in emergency departments and can lead to acute liver failure. In addition, new dosing tools will be included in products moving forward.
According to The Mayo Clinic, an acetaminophen overdose is serious and it can occur all too easily. For example, a parent might unwittingly give a child too much acetaminophen if they don’t take the time to carefully measure the medication or if you don’t realize that another caregiver has already given your child a dose of medication.
Several recent studies have indicated that children often receive improper doses of liquid OTC medicines because parents give them in household spoons, or because the included dosing devices are poorly marked.
One study found that cups included with liquid medications were particularly prone to errors, with some 70% of parents putting more than 6 mL of liquid into a cup intended for dispensing 5 mL.
Sometimes parents are not satisfied with the performance of the recommended dosage of acetaminophen, and might increase the dosage and cause an accidental overdose.
Overdoses also often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.
The Consumer Healthcare Products Association (CHPA), the chief trade group for OTC drug manufacturers, indicated the new regulations are intended to reduce dosing errors comitted by caregivers.
Currently, liquid acetaminophen formulations for children ages 2 to 11 come in the 160 mg/5 mL strength, but more concentrated products, 80 mg/0.8 mL and 80 mg/1.0 mL, are sold for infants with droppers for administration.
CHPA president and CEO Scott Melville made the following comment regarding this month’s earlier voluntary change by phama companies:
“CHPA member companies are voluntarily making this conversion to one concentration to help make it easier for parents and caregivers to appropriately use single-ingredient liquid acetaminophen. During the transition, the makers of these medicines also will work with retailers to ensure that, as the new medicines are introduced, the more concentrated infant drops will be removed from store shelves. Consumers should always read and follow the label and pay particular attention to the concentration, especially when a healthcare provider gives dosing instructions.”
This said transition will commence middle of the year; however multiple concentrations of the infant products may be on store shelves simultaneously.
Manufacturers will be adopting syringes with dose restrictors for products intended for infants, the CHPA indicated, but cups will continue to be provided for older children.
If you do give your child acetaminophen, read the product label carefully to determine the correct dosage based on your child’s age and weight. Again, too much acetaminophen overloads the liver’s ability to process the drug safely and an acetaminophen overdose can lead to life-threatening liver problems.
Johnson & Johnson’s McNeil Consumer Health Care, which makes Tylenol, has asked the FDA to formally amend rules that govern over-the-counter products, to allow for weight-based dosing and to allow the instructions on children’s packages to include infant instructions.
Sources: The Consumer Healthcare Products Association, The U.S. Food and Drug Administration and The Mayo Clinic
Written by Sy Kraft
Copyright: Medical News Today
Not to be reproduced without permission of Medical News Today
|Please rate this article:|
(Hover over the stars
then click to rate)
|Patient / Public:||or||Health Professional:|
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.
Pediatrics / Children’s Health headlines
email to a friend
printer friendly version
personalize your news
back to top
If you write about specific medications or operations, please do not name health care professionals by name.
All opinions are moderated before being included (to stop spam)
Contact Our News Editors
For any corrections of factual information, or to contact the editors please use our feedback form.
Please send any medical news or health news press releases to:
|Back to top||Back to front page||List of All Medical Articles|
MediLexicon International Ltd
MediLexicon International Ltd © 2004-2011 All rights reserved.